(Natural News) Undergoing hip steroid injection treatment may do more harm than good in patients with osteoarthritis (OA), recent research shows. A team of health experts found that while steroids and anesthetics are commonly given to OA patients to relieve joint pain, the treatment may significantly increase the likelihood of suffering from subsequent bone death and collapse.
The research team examined up to 102 OA patients as part of the study. The patients were divided into three groups: the hip-injection group, the shoulder-injection group, and the controls. Patients in the intervention group were given X-ray images of the treated hip at the time of the injection and during a follow-up period of three to nine months.
The findings revealed that 22 to 24 percent of patients in the hip injection group developed osteonecrosis, compared with only five to nine percent of patients in the control group, and five percent in the shoulder-injection group. The researchers also observed that 15 to 17 percent of hip-injection patients suffered a collapse in the head of the femur bone. In contrast, only four percent of control patients and two percent of shoulder-injection patients developed the condition. Moreover, the scientists observed that patients who had hip injections were more likely to exhibit imaging findings of osteoarthritis compared with the control group.
“Changes due to osteoarthritis, such as narrowing in the space between joints and the development of bony proliferations, typically develop slowly over time. When reading follow-up radiographs of patients who had received a hip injection, we noticed changes had developed rapidly in some patients… We need to look at what’s going on with the steroid/anesthetic injectate and osteoarthritis patients to determine what’s causing the changes that occur in some patients,” researcher Dr. Connie Y. Chang stated in a Science Daily report.
The findings were presented at the annual meeting of the Radiological Society of North America (RSNA).
Steroid injections negatively affect knee joints as well
A study carried out by researchers at the Tufts Medical Center in Boston, Massachusetts, also demonstrated that steroid injection treatment may compromise knee cartilage health. The scientists pooled data on 70 patients with symptomatic knee osteoarthritis with synovitis as part of the study. The patients were divided into two groups. One of the groups received steroidal triamcinolone injections, while the other were given placebo saline solutions for up to two years. The experts also performed magnetic resonance imaging at the onset and end of the study to examine the patients’ cartilage volume and soft-tissue structures.
The researchers observed that patients in the steroidal injection treatment lost about twice as much cartilage compared with patients who received the placebo injections. Likewise, patients in the steroidal injection group reported smaller reductions in knee pain than those in the placebo group. More patients in the steroidal injection group experienced adverse side effects compared with the placebo group, the research team added. (Related: Joint Pain – What causes it and how to stop it naturally.)
“Although the cartilage loss was not associated with worsening of symptom outcomes, rates of cartilage loss have been associated with higher rates of arthroplasty, raising the possibility of potential for longer-term adverse consequences on the health of the joint,” researcher Dr. Timothy E. McAlindo tells Medscape online.
“Also, the rate of cartilage loss in this study was commensurate with that observed in prior natural history studies, so it is likely that the difference in cartilage loss rates between groups was due to an adverse effect of intra-articular corticosteroids on cartilage rather than a benefit from intra-articular saline,” the researchers conclude.
Find more articles on biomedical research at Research.news.